Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Nashville, TN

July 31, 2020Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 31, 2020, 3:42 PM CDT for Fentress County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 3:42 PM CDT (20:42 UTC)
Expired
Jul 31, 2020, 4:01 PM CDT
In force
19 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS54 KOHX 312042
SVROHX
TNC049-312115-
/O.NEW.KOHX.SV.W.0142.200731T2042Z-200731T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
342 PM CDT Fri Jul 31 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  East central Fentress County in Middle Tennessee...

* Until 415 PM CDT.

* At 341 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Jamestown, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Allardt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
      3635 8473 3635 8474 3634 8474 3633 8476
      3633 8477 3630 8480 3630 8482 3629 8484
      3642 8489 3648 8471 3644 8469 3641 8466
      3640 8466
TIME...MOT...LOC 2041Z 253DEG 51KT 3636 8479 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaper
1 follow-up statement
022 
WWUS54 KOHX 312101
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
401 PM CDT Fri Jul 31 2020

TNC049-312111-
/O.CAN.KOHX.SV.W.0142.000000T0000Z-200731T2115Z/
Fentress TN-
401 PM CDT Fri Jul 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FENTRESS COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
      3635 8473 3635 8474 3634 8474 3633 8476
      3633 8477 3630 8480 3630 8482 3629 8484
      3642 8489 3648 8471 3644 8469 3641 8466
      3640 8466
TIME...MOT...LOC 2059Z 253DEG 51KT 3644 8445 

$$

Schaper

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:07 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 31, 3:07 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
307 PM CDT Fri Jul 31 2020

.DISCUSSION...

Broke out late afternoon zone group wording in zone forecast
product. Unsettled weather pattern still expected through at
least Saturday afternoon. Used consensus blended model solution,
but continue to have average to below average confidence when it
comes to particular models microscale features.

Showers and thunderstorms are expected to continue across
eastern half of mid state through remainder of afternoon hours.
Another round of showers and thunderstorms is expected to
transverse mid state region this evening, with a chance of
showers after midnight tonight. At least one more round of showers
and thunderstorms is expected on Saturday as a surface low
develops to our west and moves northeastward up through Ohio River
Valley Region. Forecast soundings continue to show enough MLCAPE
and other instability parameters, along with just enough low level
shear, to support some strong thunderstorms, and possibly a
severe thunderstorms or two, with gusty winds remainder of
afternoon through evening hours tonight and again during afternoon
hours on Saturday. Finally a surface frontal passage will occur
as Saturday afternoon progresses. Localized brief heavy rainfall
will continue to be a concern as it has been over last couple of
days with PWATs remain at or above 2 inches and grounds become
increasingly saturated from repeated rounds of rainfall. 12Z
guidance is still continuing trend of previous 00Z guidance
showing lower total rainfall amounts through Saturday night.
However, guidance continuing to show between 1 to around 2 inches
possible, especially for locations just west of and across Upper
Cumberland Region.

Still looks like much lower rain chances along with cooler
temperatures will occur from Sunday through next work week as
an unusually large upper trough sets up across eastern half of
U.S. This feature is still expected to keep Hurricane Isaias well
off to our southeast and move it eventually up U.S. East Coast
next work week. As first part of work week progresses, upper
trough will gradually bring a drier airmass into Middle Tennessee
aided by a surface frontal passage. Seasonably cool high
temperatures continue to be expected for first full week of
August. Guidance is continuing to show low temps down into
lower 60s across mid state region as next work week progresses.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A developing frontal system continues to
approach Middle Tennessee from the west. We remain under a warm,
humid and unstable air mass, and we are already seeing scattered
cells developing on radar. We'll include TEMPO groups for the
afternoon period to handle the convection, with VCSH lasting into
the evening. As a reminder, OHX will be conducting a special 18Z
atmospheric sounding in coordination with the NHC.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  84  66  86  67 /  70  50  40  20  10
Clarksville    72  81  63  83  64 /  70  70  20  20  10
Crossville     71  82  65  80  63 /  70  70  50  20  20
Columbia       71  84  64  85  64 /  70  50  20  10  10
Lawrenceburg   71  85  64  85  64 /  70  40  20  10  10
Waverly        72  81  63  84  65 /  70  60  20  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........08
Hazardous weather outlook, Jul 31, 5:28 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
528 AM CDT Fri Jul 31 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-011030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
528 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to spread across Middle
Tennessee once again today, lasting into the evening. We could
see some strong storms with gusty winds, heavy rainfall, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several more rounds of showers and storms are expected to affect
Middle Tennessee on Saturday. A few storms days could be strong
with gusty winds, heavy rainfall, and localized flooding once
again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

07

In the hours before

Special weather statement, Jul 31, 1:29 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT Fri Jul 31 2020

TNZ010-031-033-311900-
Overton TN-Clay TN-Jackson TN-
129 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHEASTERN JACKSON AND CENTRAL CLAY COUNTIES UNTIL 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Gainesboro, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Celina, Dale Hollow Lake, Whitleyville and Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8535 3641 8572 3652 8573 3662 8547
      3662 8538
TIME...MOT...LOC 1828Z 252DEG 26KT 3648 8565

Schaper
Local storm report, Jul 31, 2:19 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     ALEXANDRIA              36.08N  86.03W
07/31/2020                   DE KALB            TN   EMERGENCY MNGR

            1 TREE DOWN FROM THUNDERSTORM WINDS

0206 PM     TSTM WND DMG     SMITHVILLE              35.96N  85.82W
07/31/2020                   DE KALB            TN   EMERGENCY MNGR

            2 TREES DOWN FROM THUNDERSTORM WINDS

&&

EVENT NUMBER OHX2000475
EVENT NUMBER OHX2000476

ROSE
Special weather statement, Jul 31, 2:31 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
231 PM CDT Fri Jul 31 2020

TNZ009-010-312000-
Clay TN-Macon TN-
231 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND MACON
COUNTIES UNTIL 300 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lafayette, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lafayette, Red Boiling Springs and Bugtussle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8572 3651 8579 3650 8581 3646 8582
      3641 8585 3644 8610 3663 8600
TIME...MOT...LOC 1931Z 203DEG 23KT 3647 8596

Schaper
Special weather statement, Jul 31, 2:57 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
257 PM CDT Fri Jul 31 2020

TNZ011-032>034-066-312045-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-Pickett TN-
257 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON...CENTRAL
PICKETT...NORTHWESTERN CUMBERLAND...SOUTHEASTERN PUTNAM AND FENTRESS
COUNTIES UNTIL 345 PM CDT...

At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Livingston to near Monterey. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Livingston, Jamestown, Monterey, Allardt, Grimsley, Clarkrange,
Crawford, Rickman and Pall Mall.

This includes Interstate 40 between mile markers 295 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 8486 3629 8484 3629 8487 3628 8488
      3624 8488 3624 8489 3621 8491 3618 8490
      3615 8491 3613 8487 3609 8484 3604 8535
      3605 8536 3633 8541 3661 8488
TIME...MOT...LOC 1956Z 242DEG 34KT 3633 8535 3609 8532

Schaper
Special weather statement, Jul 31, 3:21 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
321 PM CDT Fri Jul 31 2020

TNZ066-312045-
Cumberland TN-
321 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUMBERLAND COUNTY UNTIL
345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crossville, Fairfield Glade and Slate Springs.

This includes Interstate 40 between mile markers 312 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 8511 3606 8514 3616 8491 3613 8487
      3608 8483 3610 8482 3609 8480 3605 8479
      3600 8472
TIME...MOT...LOC 2021Z 230DEG 28KT 3604 8501

Schaper
Local storm report, Jul 31, 3:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
338 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     4 NE SPARTA             35.97N  85.42W
07/31/2020                   WHITE              TN   SOCIAL MEDIA

            TREES DOWN ALONG MILLIGAN ROAD

&&

EVENT NUMBER OHX2000477

JB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:08 PM CDTSpecial Weather StatementOHXSumner37 min
Jul 30, 7:45 PM CDTSpecial Weather StatementOHXMacon30 min
Jul 30, 8:15 PM CDTSpecial Weather StatementOHXMacon30 min
Jul 30, 8:44 PM CDTSpecial Weather StatementOHXJackson31 min
Jul 30, 9:06 PM CDTSpecial Weather StatementOHXSmith, Wilson39 min
Jul 30, 9:15 PM CDTSpecial Weather StatementOHXOverton45 min
Jul 30, 9:59 PM CDTSpecial Weather StatementOHXFentress46 min
Jul 30, 10:04 PM CDTSpecial Weather StatementOHXDickson, Humphreys41 min
Jul 31, 12:20 AM CDTSpecial Weather StatementOHXWilliamson25 min
Jul 31, 12:48 AM CDTSpecial Weather StatementOHXDavidson, Hickman42 min
Jul 31, 1:16 AM CDTSpecial Weather StatementOHXHickman, Williamson44 min
Jul 31, 2:00 AM CDTSpecial Weather StatementOHXCheatham, Davidson, Williamson45 min
Jul 31, 2:18 AM CDTSpecial Weather StatementOHXCannon27 min
Jul 31, 2:46 AM CDTSpecial Weather StatementOHXWarren44 min
Jul 31, 3:09 AM CDTSpecial Weather StatementOHXVan Buren36 min
Jul 31, 1:23 PM CDTSpecial Weather StatementOHXRutherford, Wilson37 min
Jul 31, 1:29 PM CDTSpecial Weather StatementOHXClay31 min
Jul 31, 1:45 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson45 min
Jul 31, 2:18 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White28 min
Jul 31, 2:31 PM CDTSpecial Weather StatementOHXMacon29 min
Jul 31, 2:43 PM CDTAreal Flood AdvisoryOHXJackson, Putnam2 hr
Jul 31, 2:57 PM CDTSpecial Weather StatementOHXFentress, Overton48 min
Jul 31, 3:08 PM CDTAreal Flood AdvisoryOHXFentress, Overton, Pickett3 hr
Jul 31, 3:15 PM CDTSevere Thunderstorm WarningOHXFentress, Overton30 min
Jul 31, 3:21 PM CDTSpecial Weather StatementOHXCumberland24 min
Jul 31, 4:50 PM CDTAreal Flood AdvisoryOHXVan Buren, Warren115 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.